MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SINGLE-SITE; CROCKODILE GRASPER

INTUITIVE SURGICAL, INC SINGLE-SITE; CROCKODILE GRASPER
Model Number 478059-03
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/09/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An intuitive surgical, inc.(isi) field service engineer (fse) followed up with clinical sales representative (csr).Csr confirmed that the surgeon was able to retrieve all broken pieces and verified via x-ray.The procedure was completed successfully.No site visit was conducted as the system was working properly and no additional action was required.The crocodile grasper instrument has not been returned for evaluation.Therefore, failure analysis of the product related to the complaint cannot be performed.A follow-up mdr will be submitted if additional information is received.A review of the site's complaint history does not reveal any additional complaints involving this product and/or this event.No image or procedure video was provided for review.A review of the instrument log for the crocodile grasper instrument (part number: 478057-03, lot number: s10170623-0003) associated with this event has been performed.Per logs, the instrument was last used on (b)(6) 2022 on system (b)(4).The instrument was used for 53 minutes.The instrument had 8 uses remaining out of 10 maximum uses.This complaint is considered a reportable malfunction due to the following conclusion: it was alleged that the instrument broke and fragments fell inside the patient during a da vinci assisted procedure.All fragments were successfully retrieved during the same procedure.At this time it is unknown what caused the breakage to occur.
 
Event or Problem Description
It was reported that during a da vinci-assisted cholecystectomy surgical procedure, an unknown instrument broke and fragments fell inside the patient.The customer performed an x-ray to confirm all fragments were retrieved.The procedure was completed as planned with no reported patient injury.Intuitive surgical, inc.(isi) followed up with the initial reporter (clinical sales representative) and obtained additional information: the affected instrument was a crocodile grasper (part number: 478059, lot number: s10170623 0003).The instrument was inspected prior to use and no damage was noted.The instrument was used for approximately two hours prior to the reported issue.The surgeon was lifting the liver to retract the gallbladder when the instrument broke and fragments fell inside the patient.Broken pieces were retrieved using a laparoscopic grasper instrument.All fragments were retrieved, and this was confirmed via vision side cart (vsc) and x-ray imaging.The surgeon did not notice any issues with the functionality of the instrument during the surgical procedure.The instrument did not collide with any other instruments or other hard material during the surgical procedure.

Brand Name
SINGLE-SITE
Common Device Name
CROCKODILE GRASPER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key13692649
Report Number2955842-2022-10524
Device Sequence Number1943705
Product Code NAY
UDI-Device Identifier00886874113639
UDI-Public(01)00886874113639(10)S10170623
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K152448
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 02/09/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number478059-03
Device Catalogue Number478059
Device Lot NumberS10170623 0003
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/09/2022
Initial Report FDA Received Date03/08/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/22/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown